Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Las Vegas, NV

July 20, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2009, 1:40 PM MST for Mohave County, Arizona. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2009, 1:40 PM MST (20:40 UTC)
Expired
Jul 20, 2009, 3:00 PM MST
In force
80 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 38 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
3034 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 202040
FFWVEF
AZC015-202245-
/O.NEW.KVEF.FF.W.0010.090720T2040Z-090720T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.IO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM MST MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  THIS INCLUDES MAINLY INTERSTATE 93 FROM MILE MARKER 7 TO
  MILE MARKER 28...

* UNTIL 345 PM MST

* AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

&&

LAT...LON 3595 11464 3599 11445 3572 11431 3572 11457

$$

JENSEN
2 follow-up statements
910 
WGUS75 KVEF 202117
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
217 PM MST MON JUL 20 2009

AZC015-202245-
/O.CON.KVEF.FF.W.0010.000000T0000Z-090720T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.IO/
MOHAVE AZ-
217 PM MST MON JUL 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR WEST
CENTRAL MOHAVE COUNTY...

AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS WHICH PRODUCED HEAVY RAINFALL HAVE DECREASED 
OVER THE WARNED AREA. HOWEVER LIGHT RAIN CONTINUES TO FALL. 

THIS LIGHT RAIN ADDED TO THE RAIN WHICH FELL EARLIER WILL CONTINUE 
TO CREATE WATER OVER THE ROADWAYS...PONDING OF WATER IN THE LOW 
LAYING AREAS...AND FLOWING WATER IN THE NORMALLY DRY WASHES.

LAT...LON 3595 11464 3599 11445 3572 11431 3572 11457

$$

JENSEN
937 
WGUS75 KVEF 202200
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM MST MON JUL 20 2009

AZC015-202207-
/O.CAN.KVEF.FF.W.0010.000000T0000Z-090720T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.IO/
MOHAVE AZ-
300 PM MST MON JUL 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL MOHAVE
COUNTY...

ALTHOUGH LIGHT RAINFALL MAY BE SEEN THROUGH THE REMAINDER OF THE 
AFTERNOON...LIFE THREATENING FLASH FLOODING IS NO LONGER EXPECTED IN 
THE AREA.

HOWEVER...PEOPLE IN AND TRAVELING THROUGH THE AREA...ESPECIALLY 
ALONG INTERSTATE 93 NORTH OF THE DOLAN SPRINGS JUNCTION TO MILE 
MARKER 7...SHOULD CONTINUE TO USE CAUTION AS PONDED WATER AND 
FLOWING WATER THROUGH THE NORMALLY DRY WASHES AND LOW LAYING AREAS 
WILL LIKELY BE SEEN THROUGH THE AFTERNOON.

LAT...LON 3595 11464 3599 11445 3572 11431 3572 11457

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:33 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 11:33 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1133 AM PDT MON JUL 20 2009

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION
THROUGH THE WEEK LEADING TO ISOLATED THUNDERSTORMS DEVELOPING MAINLY
EACH AFTERNOON AND EVENING. A WEAK DISTURBANCE MAY HELP ENHANCE
THUNDERSTORM DEVELOPMENT OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA
TODAY. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL CAN BE EXPECTED
THROUGH MID WEEK AS A STRONG AREA OF HIGH PRESSURE MAINTAINS ITS
HOLD.
&&

.UPDATE...CONVECTION NORTH OF THE LAS VEGAS VALLEY CONTINUES TO
SLOWLY DRIFT SOUTHWARD...AND IS EXPECTED TO IMPACT THE LAS VEGAS
VALLEY EARLY THIS AFTERNOON. AS OF THIS WRITING...AND INITIAL
OUTFLOW BOUNDARY HAS PUSHED ACROSS THE VALLEY GUSTING UP TO 25
MPH...BUT STRONGER GUSTS ARE EXPECTED WITHIN THE NEXT COUPLE HOURS
AS THESE STORMS GET CLOSER. MODEL SOUNDINGS AND VALUES BASED ON
CURRENT OBS INDICATE A SIGNIFICANT AMOUNT OF POTENTIAL ENERGY FOR
STORM DEVELOPMENT AT AND SOUTH OF LAS VEGAS...SO STRONG
THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTHERN CLARK...EASTERN SAN
BERNARDINO...AND MOHAVE COUNTIES...AS OUTFLOWS FROM CURRENT STORMS
TO THE NORTH SERVE AS A TRIGGER FOR NEW DEVELOPMENT. LAPSE RATES AND
MOISTURE ALOFT ARE IDEAL TODAY FOR HAIL GROWTH...SO HAIL WILL BE A
CONCERN WITH ALL THUNDERSTORMS....AS WELL AS FLASH FLOODING TO TO
SLOW STORM MOTION.
-KENNEDY-

&&

.AVIATION...FOR MCCARRAN...SLOW MOVING THUNDERSTORMS NORTH OF THE
AREA CONTINUE TO MOVE TOWARDS KLAS...WITH AN INITIAL OUTFLOW
BOUNDARY ALREADY THROUGH THE VALLEY AS OF THIS WRITING...TURNING
WINDS TO THE NORTH. BY EARLY THIS AFTERNOON...THUNDERSTORMS SHOULD
BE OVER THE VALLEY.  AN AWW FOR TSTMS AND WIND GUSTS OVER 35KTS HAS
BEEN ISSUED UNTIL 1930Z...BUT MAY NEED TO BE EXTENDED IF SOUTHWARD
PROPAGATION OF STORMS SLOWS DOWN FURTHER. LATER IN THE
AFTERNOON...CONVECTION SHOULD HAVE INITIATED ELSEWHERE...SO ALL
APPROACH CORRIDORS WILL BE AFFECTED BY TSTMS. THE MORMON MESA AND
PEACH SPRINGS CORRIDORS WILL HAVE THE GREATEST THUNDERSTORM COVERAGE
THIS AFTERNOON AND EVENING...THANKS TO A MINOR SHORTWAVE OVER THE
AREA KEEPING CONVECTION RUNNING WELL INTO THE EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AWAY FROM ANY TSTMS WINDS WILL MAINLY BE DIURNAL IN
DIRECTION THROUGH TONIGHT. SCATTERED TSTMS ARE EXPECTED AGAIN TODAY
ACROSS THE AREA WITH THE MAIN THREAT IN AND NEAR STORMS BEING GUSTY
AND ERRATIC WINDS. STORMS SHOULD WIND DOWN BETWEEN 03Z AND 06Z
TUESDAY. -KENNEDY-

&&
.PREV DISCUSSION...FROM 415 AM PDT...THE OVERALL PATTERN WILL ONLY
SEE SUBTLE DAY-TO-DAY CHANGES THROUGH WEDNESDAY AS THE RIDGE AXIS
REMAINS OVER THE AREA AND MOISTURE RECIRCULATES. BOTH THE NAM AND
GFS SOLUTIONS SHOW A WEAK VORT MAX HANGING AROUND SOUTHERN NEVADA
AND NORTHWEST ARIZONA TODAY WHICH APPEARS TO BE LEFT FROM THE
INVERTED TROUGH WHICH PUSHED UP FROM SOUTHEAST CALIFORNIA ON SUNDAY.
THIS MAY HELP ENHANCE CONVECTIVE DEVELOPMENT TODAY. THE 500 MB
STREAMLINES OFF BOTH THE NAM AND GFS INDICATE THE CENTER OF THE
ANTICYCLONIC CIRCULATION BECOMES MORE ORGANIZED OVER THE CENTRAL
CALIFORNIA COAST BY THIS EVENING THEN MIGRATES NEAR NORTHERN INYO
COUNTY TUESDAY. THIS WILL LEAD TO A NORTHERLY STEERING FLOW TODAY
THEN NORTHEAST ACROSS SOUTHERN NEVADA TUESDAY AFTERNOON AND EVENING.
THIS IS FAVORABLE FOR DIRECTING CONVECTION FROM LINCOLN COUNTY DOWN
INTO NORTHEAST AND CENTRAL CLARK COUNTY. WILL HAVE TO KEEP AN EYE ON
THIS TUESDAY LATE AFTERNOON AND EVENING SINCE THIS PATTERN HAS
HISTORICALLY PRODUCED SEVERE STORMS FOR CLARK COUNTY. THE HIGH
PRESSURE CENTER THEN MIGRATES INTO CENTRAL NEVADA WEDNESDAY FOR
CONTINUED EAST TO NORTHEAST FLOW OVER THE SOUTHERN HALF OF THE AREA.
TEMPERATURES WILL GENERALLY REMAIN A FEW DEGREES ABOVE NORMAL BUT OF
COURSE WILL BE SIGNIFICANTLY INFLUENCED BY ANY THUNDERSTORMS.
&&

.LONG TERM...IN THE BIG PICTURE THINGS BASICALLY STAY THE SAME
THROUGH THE EXTENDED - A RIDGE IN THE WEST AND A TROUGH IN THE EAST.
THE MAIN ISSUE ON THURSDAY IS HOW MUCH DRYING TAKES PLACE ACROSS THE
AREA AS AN UPPER LOW MOVES INTO THE PAC NW. MOISTURE-WISE THAT DAY
WE WILL BASICALLY BE WORKING WITH WHATEVER IS ALREADY IN PLACE
ACROSS THE AREA. FOR NOW A BROADBRUSH SLIGHT CHANCE OF THUNDERSTORMS
OVER THE FAVORED HIGHER TERRAIN OF THE NORTH...THE SPRING MOUNTAINS
AND MOHAVE COUNTY LOOKS REASONABLE.

FRIDAY INTO SATURDAY LOOKS INTERESTING AND POTENTIALLY ACTIVE AS
BOTH THE OPERATIONAL RUNS OF THE ECMWF AND GFS CONTINUE TO SHOW A
PUSH OF MOISTURE ADVANCING NORTHWARD AROUND THE UPPER RIDGE WHICH IS
SHOWN TO BECOME CENTERED NEAR THE FOUR CORNERS REGION - A FAVORED
SPOT TO ALLOW MOISTURE TO COME ON INTO OUR AREA. AN EXPANDING
THETA-E RIDGE INTO UTAH AND 850 MB DEWPOINTS APPROACHING +8C AND
PWATS OVER AN INCH INTO THE SOUTHERN MOJAVE DESERT COMBINED WITH
INCREASING INSTABILITY ALL SUPPORT WIDESPREAD SLIGHT CHANCE POPS FOR
BOTH AFTERNOONS EVEN IN THE VALLEYS FROM I-15 SOUTHWARD. IF ONE
COULD TRUST THE SMALLER DETAILS SHOWN SUCH AS A RIPPLE IN THE 500 MB
HEIGHTS INDICATIVE OF SOME SORT OF INVERTED TROUGH CROSSING
THROUGH...THIS WOULD FURTHER POINT TO A POTENTIALLY ACTIVE DAY WITH
A FEATURE TO DRIVE CONVECTION INTO THE NIGHT - MOST LIKELY FRIDAY
NIGHT. TEMPWISE MODELS CAME IN MUCH COOLER ESPECIALLY FOR FRIDAY AND
OPTED TO HALF STEP AND JUST GO WITH A BLEND FOR NOW. BUT IF IT IS
VERY ACTIVE CONVECTION-WISE THE CURRENT HIGHS ARE STILL WAY TOO WARM.

SUNDAY AND BEYOND THE MODELS DIVERGE WITH HOW THEY HANDLE THE UPPER
LOW OVER THE PAC NW WHICH EITHER CUTS OFF AND REMAINS THERE OR IS
LONG GONE TO THE EAST. THE MAIN IMPACT ON THAT WOULD BE ON HOW MUCH
DRYING TAKES PLACE IN THE NORTHERN CWFA. OTHERWISE IT LOOKS LIKE WE
GO BACK INTO RECYCLING WHATEVER MOISTURE IS AROUND WITH TYPICAL
AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN. HIGH TEMPS
WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL.
&&

.CLIMATE...THROUGH JULY 19TH THE LOW TEMPERATURE AT MCCARRAN
INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH
DAY MAKING IT THE 23RD DAY IN A ROW WITH SUCH A LOW TEMPERATURE
MAKING IT THE SECOND LONGEST STRETCH OF 80 DEGREE OR BETTER LOW
TEMPERATURES ON RECORD. THE RECORD FOR CONSECUTIVE DAYS WITH A LOW
TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY STRETCH THAT STARTED
ON JUNE 29 2007. GIVEN THE CURRENT WEATHER PATTERN THERE IS A VERY
GOOD CHANCE WE COULD BREAK THAT RECORD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE
CA...NONE.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 5:40 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 AM PDT MON JUL 20 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
540 AM PDT MON JUL 20 2009 /540 AM MST MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE OVER SOUTHERN NEVADA WILL ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS CLARK...LINCOLN AND MOHAVE COUNTIES THIS
MORNING THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS
ASIDE FROM LIGHTNING WILL BE GUSTY WINDS OVER 45 MPH. BRIEF HEAVY
RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE THROUGH THE WEEK
ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT
POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM
COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Jul 20, 12:03 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 PM PDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     FLASH FLOOD      MT. CHARLESTON          36.28N 115.62W
07/20/2009                   CLARK              NV   PARK/FOREST SRVC

            HEAVY RAIN AND WATER OVER THE ROADS AFTER 1.14 INCHES OF
            RAIN FELL BETWEEN 1000AM AND 1100AM.

1045 AM     HAIL             MT. CHARLESTON          36.28N 115.62W
07/20/2009  M0.50 INCH       CLARK              NV   PARK/FOREST SRVC

            HAIL WAS REPORTED AT MT CHARLESTON MEASURING O.5 INCHES.

&&

EL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:45 AM MSTSevere Thunderstorm WarningVEFMohave45 min
Jul 20, 11:20 AM MSTSevere Thunderstorm WarningVEFMohave40 min
Jul 20, 11:33 AM MSTSevere Thunderstorm WarningVEFMohave42 min
Jul 20, 11:50 AM MSTFlash Flood WarningVEFMohave115 min
Jul 20, 1:05 PM MSTFlash Flood WarningVEFMohave115 min
Jul 20, 1:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 20, 2:26 PM MSTHigh Wind WarningVEFMohave92 min
Jul 20, 2:47 PM MSTAreal Flood AdvisoryVEF66 min
Jul 20, 3:08 PM MSTAreal Flood AdvisoryVEF64 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.